By Kore Liow, MD, FAAN
Member, AAN State Affairs Committee
Recently, one of my epilepsy patients developed breakthrough seizures after several seizure-free months. This threatened her driving privileges and job status. When my nurse called her and asked whether her antiepileptic drug (AED) pills looked different, the patient mentioned that she had been switched to a generic version of her AED several weeks earlier. My nurse contacted the pharmacy, and confirmed that a change had been made from brand-name to generic AED without either my consent or mine.
Pharmacies in many states substitute AEDs without physician or patient consent to the less expensive generic drugs. Perhaps when patients present with breakthrough seizures we should be routinely asking whether a substitution or change in medication has been made.
Because of concerns raised by this situation, the AAN adopted a position statement on AED substitution in 2006. The AAN believes that physicians should make every effort to identify when patients may be effectively treated with less expensive AEDs. However, the discretion for any AED switch should remain with the prescribing physicians and patients, and should not be determined by coverage limitations.
Academy members have successfully advocated for legislative changes requiring pharmacists to provide prior notification to physicians and patients of an AED switch. Governor Phil Bredesen signed such a bill into law in Tennessee in June 2007. The state of Illinois adopted legislation to prevent pharmacist from changing a patient's AED without prior documented consent in July 2007. Many AAN members have been involved in similar efforts in Connecticut, Florida, Louisiana, Massachusetts, Michigan, Ohio, and Pennsylvania.
Concern about breakthrough seizures in seizure-free patients following substitution with generic AED has also been raised in Europe. For example, the National Guidelines for Generic Prescription of AEDs advise against substitution to generics in seizure-free patients in Germany and Italy.
At present it is unclear if generic drug substitution is a major concern. The problem applies to any change in the AED—whether it is from a brand-name pharmaceutical to a generic, or from one generic preparation to another. Although the frequency of such cases has not been documented, the effects of breakthrough seizure when it does happen can be potentially devastating. This can include a temporary suspension of driving privileges, loss of employment or, in some cases, serious injury, or death. Given the severe consequences of a recurrence in someone who is seizure-free, substitution of AED should not be made except with the consent of a physician and patient.
Author has nothing to disclose.